The selected topics of geriatric pharmacotherapy. Mgr farm. Natasza Balcer.
Mgr farm. Natasza Balcer
Chronologically, the elderly have been classified as:
there is little evidence for any
in drug absorption with age.
Vd for lipophilic drugs increases, for hydrophilic drugs decreases
Renal drug excretion generally declines with age as a result of decrease in the glomerular filtration rate and/or active tubular secretion.
The decline in creatinine clearance occurs in about two thirds of the population.
As indicated above, nutritional changes alter pharmacokinetic parameters.
A patient who is severely dehydrated (not uncommon in patients with stroke or other motor impairment) may have an additional marked reduction in renal drug clearance that is completely reversible by rehydration.
The lungs are important for the excretion of volatile drugs. As a result of reduced respiratory capacity and the increased incidence of active pulmonary disease in the elderly, the use of inhalation anesthesia is less common and parenteral agents more common in this age group.
Structural and functional renal changes in the elderly cause changes in the elimination of the majority of drugs
It concerns especially: digoxin, cimetidine, aminoglycosides, some of cefalosporines, penicylines, sulphonylurea and spironolactonederivatives, methylodope, enalapril.
It was long believed that geriatric patients were much more "sensitive" to the action of many drugs, implying a change in the pharmacodynamic interaction of the drugs with their receptors.
It is now recognized that many - perhaps most - of these apparent changes result from altered pharmacokinetics or diminished homeostatic responses. Clinical studies have supported the idea that the elderly are more sensitive to some sedative-hypnotics and analgesics. In addition, some data from animal studies suggest actual changes with age in the characteristics or numbers of a few receptors. The most extensive studies show a decrease in responsiveness to -adrenoceptor agonists. Other examples are discussed below.
The nonsteroidal anti-inflammatory agents (NSAIDs)are one of the most common used class of drugs among elderly. They must be used with special care in geriatric patients because they cause toxicities to which the elderly are very susceptible.
In the case of aspirin, the most important of these is gastrointestinal irritation and bleeding.
In the case of the newer NSAIDs, the most important is renal damage, which may be irreversible. Because they are cleared primarily by the kidneys, these drugs will accumulate more rapidly in the geriatric patient and especially in the patient whose renal function is already compromised beyond the average range for his or her age. A vicious circle is easily set up in which cumulation of the NSAID causes more renal damage, which causes more cumulation. There is no evidence that the COX-2-selective NSAIDs are safer with regard to renal function.
Elderly patients receiving high doses of any NSAID should be carefully monitored for changes in renal function.
Corticosteroids are extremely useful in elderly patients who cannot tolerate full doses of NSAIDs. However, they consistently cause a dose- and duration-related increase in osteoporosis, an especially hazardous toxic effect in the elderly. It is not certain whether this drug-induced effect can be reduced by increased calcium and vitamin D intake, but it would seem prudent to consider these agents (and bisphosphonates if osteoporosis is already present) and to encourage frequent exercise in any patient taking corticosteroids.
Blood pressure, especially systolic pressure,increases with age in Western countries and in most cultures in which salt intake is high.
In women, the increase is more marked after age 50.
Heart failure is a common and particularly lethal disease in the elderly. Fear of this condition may be one reason why physicians overuse cardiac glycosides in this age group. The toxic effects of this drug group are particularly dangerous in the geriatric population, since the elderly are more susceptible to arrhythmias.
The treatment of arrhythmias in the elderly is particularly challenging because of:
The clearances of quinidine and procainamide decrease and their half-lives increase with age.
Disopyramide should probably be avoided in the geriatric population because its major toxicities—antimuscarinic action, leading to voiding problems in men; and negative inotropic cardiac effects, leading to heart failure—are particularly undesirable in these patients.
The clearance of lidocaine appears to be little changed, but the half-life is increased in the elderly. Although this observation implies an increase in the volume of distribution, it has been recommended that the loading dose of this drug be reduced in geriatric patients because of their greater sensitivity to its toxic effects.
Recent evidence indicates that many patients with atrial fibrillation - a very common arrhythmia in the elderly - do as well with simple control of ventricular rate as with conversion to normal sinus rhythm. Of course, measures (such as anticoagulant drugs) should be taken to reduce the risk of thromboembolism in chronic atrial fibrillation.